Depression is a debilitating disease that can affect people of all ages. One of the most common treatments for depression is a class of antidepressant medications called selective serotonin reuptake inhibitors (SSRIs). For many people with depression or anxiety, SSRIs are highly effective at controlling symptoms. For a fraction of people, however–particularly children and teens–SSRIs may lead to increased depression and suicide risk.

The Data on Suicide and Antidepressants

In 2004, the U.S. Food and Drug Administration (FDA) issued a public warning about prescribing SSRIs to adolescents. The FDA warned that these medications may increase suicidal thoughts or ideation in people under 18 years old. In 2006, the warning was extended to include young adults up to age 25. As part of this warning, the medications must come with a “black box” label to alert patients of the potential risks.

The FDA made this black box labeling requirement (the most serious labeling requirement it can issue) based on its review of the literature on the use of SSRIs in adolescents. This review found that 4 percent of kids and teens taking SSRIs reported having thoughts of suicide or made a suicide attempt. Only 2 percent of patients on a placebo in these studies had the same experiences. These data suggested to the reviewers at the FDA that SSRIs may cause suicidal tendencies in some adolescents.

Since the FDA warning, much more research has been initiated to try to determine if SSRIs really do increase adolescent suicide risk. Antidepressants can lessen thoughts of suicide in many depressed people, including adolescents, suggesting that the benefits may outweigh the risks in most cases. However, more research is needed before conclusions can be made and, at this time, the black box warning remains in effect.

What to Do for a Depressed Teen

For teens and adults, depression is most commonly treated with a combination of antidepressants and psychotherapy. Some people, however, can be effectively treated with psychotherapy alone, particularly if their symptoms are mild. Teens and parents who are concerned about the risks of antidepressants can opt to try psychotherapy first and then determine if medication is necessary.

Currently, medical professionals don’t have a way to predict how a patient will respond to antidepressants, so careful monitoring of symptoms during the initial weeks of treatment is critical. Some of the signs to watch for include:

  • Irritability
  • Nervous or agitated behavior
  • Sudden onset of insomnia or increase in insomnia
  • Talk of suicide or death.

Teens already taking an SSRI or other antidepressant are advised to continuing taking their medication as prescribed until they can talk with their doctor. If the medication is working as it should–without adverse side effects–there’s likely no reason to discontinue using it.

Resources

Mayo Clinic Staff. (2008). Antidepressants for children: Explore the pros and cons. Retrieved September 6, 2010, from http://www.mayoclinic.com/health/antidepressants/MH00059

National Institute of Mental Health. (2010). Antidepressant medication for children and adolescents: Information for parents and caregivers. Retrieved September 6, 2010, from http://www.nimh.nih.gov/health/topics/child-and-adolescent-mental-health/antidepressant-medications-for-children-and-adolescents-information-for-parents-and-caregivers.shtml

Stoltz, C. (2007). SSRIs appear to reduce, not raise, teen suicide risk. Retrieved September 6, 2010, from http://www.healthcentral.com/depression/c/5050/13247/data-teen-risk

U.S. Food and Drug Administration. (2007). FDA proposed new warnings about suicidal thinking, behavior in young adults who take antidepressant medications. Retrieved September 6, 2010, from http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2007/ucm108905.htm

U.S. Food and Drug Administration. (2007). Questions and answers on antidepressant use in children, adolescents and adults. Retrieved September 6, 2010, from http://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm096321.htm

 Posted on : June 12, 2014